Woman Reveals Incredible Eczema Transformation After Ditching Steroids
A woman who was diagnosed with atopic eczema at birth doesn't recognise herself in the mirror after withdrawing from all steroids and makeup in a bid to fix her ravaged skin.
Stephanie Meredith, 32, has spent her life treating eczema flare ups with increasingly strong steroid creams until they subsided.
However, when Stephanie was made redundant in September 2018, the stress of which caused her skin condition to flare up uncontrollably, spreading across her body and face.
Stephanie immediately reached for her trusty steroid cream - but was shocked to find that instead of making her skin better, they seemed to make it worse.
The woman from Manchester spent the followed year trying to work out why her skin was getting worse with countless GP visits, two trips to A&E and appointments with private consultants. However, after blood and allergy tests, she was only prescribed higher strength steroid creams and oral steroid tablets.
In 2019, Stephanie, a social media influencer, decided to share her eczema woes with her followers. One suggested she watch YouTube documentary Preventable, which explores the use of steroid creams.
On 4th September 2019, Stephanie decided to go cold turkey in order to heal her skin. She stopped using all steroid creams, moisturisers and only showers twice a week to force her skin to self-moisturise.
"As I got older, I got more frustrated that I hadn't grown out of it [eczema] and that it was appearing in different places. I was constantly worried and anxious about triggering flares with products I used or foods I ate, never understanding what caused it and constantly feeling helpless and self-conscious," said Stephanie.
"I was told all my life by doctors that I would always have eczema, it couldn't be cured, and the only way to manage it was with steroid creams and moisturisers. So, I felt like it was a burden I was stuck with and I just had to accept I had 'bad skin'.
"My eczema was always manageable with steroid creams, until I became addicted, so I was never offered any alternative treatment prior to TSW by my GPs over the years.
"When I paid to see a private consultant he referred me for light therapy through the NHS, but by the time I received this three months later I was already going through TSW and it didn't help my skin, it made it worse, so I stopped.
"At the time [when I was being prescribed stronger creams after being made redundant] I was just relieved to have something to calm my skin because I was so desperate for relief from the pain and physical symptoms.
"It was more frustrating that I was given different diagnoses by different doctors; I was told I had seborrheic dermatitis, atopic eczema, and it was even suggested that I might have Lupus.
"I was given routine blood tests by my GP to try and find an underlying cause for my 'eczema', but they came back normal.
More Like ThisMore Like This
"It was only when I paid to see private dermatologists that I was given blood tests and patch tests, but again these didn't explain my severe and worsening 'eczema' and I was given yet more steroid creams to use on my skin, my face in particular."
Since starting her TSW journey, Stephanie hasn't used any beauty products or worn makeup and only uses a natural donkey milk soap to cleanse her skin when washing.
She says watching Preventable in 2019 was the trigger for her healing journey.
"Honestly, I was relieved that I finally knew what was causing my skin to be so bad, becauseI'd spent over a year with no idea and trying to find the root cause," the influencer says.
"I knew instantly that I wasn't going to go back to the steroid creams and that I wanted to let my skin heal itself. But I also felt stupid that I hadn't realised that it was the creams I kept being given that were causing all the problems.
"I noticed the effects straight away and within the first week my skin looked and felt different, very different. It reassured me that it was the steroids that were the root problem, because without them my skin had gone from bad to worse very quickly and nothing else in my life had changed.
"I think the hardest thing for me is that I have used a medication all my life that I thought was helping me, and was told would help me, but the reality is it has worsened my original skin condition to the point that I can't work, can't look after myself and live alone, and destroyed my skin to the point I haven't recognised myself in the mirror for months.
"It's also extremely difficult that doctors don't acknowledge TSW and there isn't anything to help me get better except for time. TSW has flipped my life upside down overnight but I know if I don't go through this I will be a prisoner in my own skin for the rest of my life, because I don't have eczema anymore, I have a steroid addiction. The two are very different beasts.
"Right now, I'm in my seventh month of TSW and a good phase of healing and am seeing visible improvement for the first time in a few months which is reassuring.
"I'm still in a lot of discomfort/pain and I have a long way to go before I can say I am healed, but I feel so much better than when I was using the steroids. I can see a big difference in my skin even though it is still far from how I want and need it to be."
While it's important to note that withdrawal is something to worked for Stephanie but might not necessarily work for others, the influencer encourages anyone who thinks they may have topical steroid addiction to use the resources available to them to learn about their condition and TSW.
"This is such a hard process to go through so it's important people are in a position to go through it, because it literally changes your life as you know it, and I believe knowledge is power," she says.
"It's extremely hard both mentally and physically but it's so worth it and I know I'll look back one day and be so pleased I let my body heal naturally."
There is no official NHS guidance on topical steroid addiction or withdrawal online. However, the health body says side effects of using topical steroids such as "worsening or spreading of a skin infection you already have" are more likely if you are "using it for a very long time."
Featured Image Credit: MDW Features
Chosen for YouChosen for You
Most Read StoriesMost Read